Heavy Snow, Big Stone
- When
- March 10, 10:30 AM CST to March 11, 12:30 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Public
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An area of low pressure tracked through the Central Plains, and brought heavy snow across west central Minnesota from the morning of the 10th through the early morning of the 11th. Snowfall amounts of 3 to 7 inches accumulated.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure tracked through the Central Plains, and brought heavy snow across west central Minnesota from the morning of the 10th through the early morning of the 11th. Snowfall amounts of 3 to 7 inches accumulated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 10, 5:17 AM CST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
517 AM CST Wed Mar 10 2021
.SHORT TERM...(Today through Thursday)
Issued at 303 AM CST Wed Mar 10 2021
Focus remains on strong mid level frontogenesis that develops
as a system comes in from western South Dakota this morning and
wraps up over the Sisseton hills region this evening. With omega
values topping 20 microbars (though not necessary centered within
the dendritic growth zone), should be some very heavy wet snow. GEFS
plumes QPF mean is around a 1/2 inch for KABR and closer to 3/4 inch
for KATY. Even with less than 10:1 SLR, that results in a trend
towards warning level snowfall for the Sisseton hills/lakes area.
Numbers trend up elsewhere, and for some locations it will be close
to warning level though confidence is not high enough for an upgrade
at this point outside the aforementioned northeast. It will take a
little bit to saturate down today though, and we are already seeing
some higher returns out west negated to just a mid level ceiling
and light rain. That mostly unravels in profiles after around
15-18Z from west to east however. The only other issue to address
is mixed precipitation for the southern Sisseton hills, where a
tight isentropic gradient develops, and guidance has some MUCAPE.
Saturation in the dendritic growth zone could be an issue, however
any convection would probably have enough lift to get those cloud
tops into the DGZ and thus introduce at least some ice resulting
in sleet/snow pellets. If not, and we get rain, ground
temperatures are slightly above freezing, and air temperatures
will be around the freezing point, which would probably limit any
ice with negligible public impacts.
.LONG TERM...(Friday through Tuesday)
Issued at 303 AM CST Wed Mar 10 2021
The extended period starts dry before a potentially strong Colorado
Low slowly moves across the central Plains Saturday night through
Monday. Presently, models continue to indicate a mix of rain and
light snow with this system mainly for the southern half of the
forecast area. That said, will definitely need to continue
monitoring trends on this one as a northward shift could result in
significant precipitation for at least parts of the area.
Cooler temperatures compared to the past week remain forecast for
the extended period. However, they still frequently remain above
average (especially the eastern half of the forecast area) with most
locations seeing highs in the 40s most days. Saturday is the biggest
exception where the western half of the forecast area will likely
hit the 50s. One thing to be cautious of is Sunday and onward where
temperatures could be affected significantly depending on the path
the aforementioned low pressure system ultimately takes.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 514 AM CST Wed Mar 10 2021
Terminals KABR,KATY,KPIR,KMBG
MVFR/VFR VISBY and CIGS will gradually diminish to periods of IFR
for KABR/KATY/KPIR through the day as a system moves across the
area with snow. Improvement will be expected in the
evening/overnight for all terminals.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for SDZ010-016-017-033>037-045-048-051.
Winter Storm Warning from noon today to midnight CST tonight for
SDZ007-008-011-019>023.
Winter Weather Advisory from noon today to midnight CST tonight
for SDZ006-018.
MN...Winter Weather Advisory from noon today to midnight CST tonight
for MNZ039-046.
&&
SHORT TERM...Connelly
LONG TERM...Telken
AVIATION...ConnellyHazardous Weather Outlook National Weather Service Aberdeen SD 312 AM CST Wed Mar 10 2021 MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-110915- Traverse-Big Stone-Brown-Marshall-Roberts-Edmunds-Day-Potter-Faulk- Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde- Hand-Jones-Lyman-Buffalo- 312 AM CST Wed Mar 10 2021 /212 AM MST Wed Mar 10 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A system will bring snow to central and northeast South Dakota into western Minnesota today and this evening. Winds of 25 to 35mph will also cause some blowing and low visibility but main travel impacts will be due to the heavy, wet snow. Snow will taper from west to east through the evening and will be done before midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003>005-009-015-110915- Corson-Campbell-McPherson-Walworth-Dewey- 312 AM CST Wed Mar 10 2021 /212 AM MST Wed Mar 10 2021/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Little if any accumulating snowfall is expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 AM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW MURDO 43.88N 100.72W
03/10/2021 M1.5 INCH JONES SD CO-OP OBSERVER
CO-OP OBSERVER STATION MURS2 MURDO. STILL
SNOWING.
&&
TMTThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950932, 950933.